Indiana, 2023

Flash Flooding and Hail in Indiana, June 29, 2023

June 29, 2023 · NWS PAH · 10 events in 5 counties and zones

Two more rounds of severe thunderstorms occurred after the morning round. During the mid-afternoon hours, an organized squall line moved southward across southwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$79,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Two more rounds of severe thunderstorms occurred after the morning round. During the mid-afternoon hours, an organized squall line moved southward across southwest Indiana. Isolated wind damage was reported, with gusts up to 70 mph at a few locations. During the early evening, a couple of isolated severe thunderstorms tracked southeast across southwest Indiana. These storms packed wind gusts up to 80 mph along with hail up to the size of quarters. The combination of the three rounds of severe storms resulted in rather widespread power outages across southwest Indiana. The storms occurred ahead of a southeastward moving cold front that extended from northern Illinois through central Missouri. A low amplitude 500 mb shortwave overspread parts of central Illinois and Indiana during the evening, accompanied by 60 to 70 knots of mid-level wind flow. The strong wind shear supported organized storm structures, including lines and elevated supercells. Even though earlier rounds of storms stabilized the atmosphere, a strengthening low-level jet favored regeneration of convection along and atop the outflow-cooled air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 29, 11:35 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 29, 11:35 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1235 PM CDT Thu Jun 29 2023

.SHORT TERM...(Today through Saturday night)
Issued at 318 AM CDT Thu Jun 29 2023

Interesting set up today with a high pressure dome aloft just to our
southwest. Expecting a couple of "ridge runner" shortwaves coming
across the ridge today that could bring two rounds of convection to
the area, one this morning and one this afternoon/evening. However,
this is a rather conditional set up mainly thanks to the rather warm
mid level temperatures in the 20 deg C range. We might stay capped
with temperatures this warm. If we manage to break the cap and
storms do go off, we're looking at a rather primed environment for
some large hail and damaging winds. We're looking at around 3,000
J/kg of MUCAPE, 35-40 kts of bulk shear, and steep low and mid level
lapse rates. SPC has northeast portions of the area in an Enhanced
risk for today. Some models show the potential for an organized MCS
to move through, but not putting as much faith in the CAMs currently
as they are struggling to initialize properly and to come to a
consensus on the convective outcome.

If we stay capped, and for areas that don't see any storms in
general, it will be a rather hot day with heat concerns. A Heat
Advisory and Excessive Heat Warning are in effect for portions of
the area. Should convection occur, the Heat Advisory might be pulled
because we might not make the criteria in those areas.

Friday will be rather similar in set up with the ridge still in
place aloft and another "ridge runner" rolling through bringing
possible convection to eastern portions of the CWA. Again there will
be heat concerns, and again areas that see convection may not be as
hot. Highs both days will be in the 90s to low 100s with overnight
lows in the 70s.

Saturday the ridge starts to break down as a larger shortwave moves
east from the Plains. Once again we will be hot, but the potential
for convection may mitigate some of the heat. There is also a cold
front associated with this system, but it appears to weaken
significantly by the time it reaches us. The lack of sfc wind shift
with the passage of the attendant front means there will be little
change to the hot and humid air mass in place.

.LONG TERM...(Sunday through Wednesday)
Issued at 318 AM CDT Thu Jun 29 2023

The upper level shortwave trof moves through Sunday into Monday and
then a more weak and zonal pattern takes over. This means we will
continue to have PoPs in the forecast through Monday (although
Monday's PoPs might be a tad overdone as the trof moves out and we
lose the primary forcing). Multiple small disturbances and pockets
of energy move through the patter in the coming days and keep PoPs
in the forecast each day. These look to be largely diurnally driven
chances and PoPs are the strongest in the afternoons. Heat also
continues this week but so far remains below criteria for headlines.
Highs remain in the 90s and overnight lows are in the upper 60s to
70s.

&&

.AVIATION...
Issued at 1235 PM CDT Thu Jun 29 2023

Thunderstorms over southwest Indiana and northwest Kentucky are
gradually ending from the northwest early this afternoon. A
period of dry weather is expected this afternoon, while another
thunderstorm complex moves east-southeast across central Illinois.
This complex could affect the kevv/kowb sites later this
afternoon, but the potential is too low to include in the tafs.

Areas of mvfr cigs have developed across southern Illinois,
southwest Indiana and northwest KY in association with the
rainfall from storms this morning. These lower clouds will
dissipate with loss of heating around sunset.

Most of tonight is expected to be mainly clear. There will be a
small potential for thunderstorms in the warmth and humidity, but
too low to mention in the tafs.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT Friday for ILZ075-076-080>083-086-
     087-090-091.

     Heat Advisory from 11 AM to 8 PM CDT Friday for ILZ077-078.

     Excessive Heat Warning until 8 PM CDT Friday for ILZ084-085-088-
     089-092>094.

MO...Excessive Heat Warning until 8 PM CDT Friday for MOZ076-086-087-
     100-107>112-114.

IN...Heat Advisory from 11 AM CDT /noon EDT/ to 8 PM CDT /9 PM EDT/
     Friday for INZ081-082-085>088.

KY...Heat Advisory until 8 PM CDT Friday for KYZ007-010>013-017-022.

     Heat Advisory from 11 AM to 8 PM CDT Friday for KYZ014>016-
     018>021.

     Excessive Heat Warning until 8 PM CDT Friday for KYZ001>006-008-
     009.

&&

SHORT TERM...KC
LONG TERM...KC
AVIATION...MY
Hazardous weather outlook, Jun 29, 2:35 AM CST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
335 AM CDT Thu Jun 29 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-300845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
335 AM CDT Thu Jun 29 2023 /435 AM EDT Thu Jun 29 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance for strong to severe thunderstorms this morning
and again this afternoon and evening for portions of southeast
Illinois, southwest Indiana, and the Pennyrile region of western
Kentucky. The primary threats would be large hail and damaging
winds.

Dangerously high heat and humidity is forecast this afternoon.
Afternoon heat indices will peak from 105 to 115 in most areas.
Please refer to the Excessive Heat Warning and Heat Advisory
products for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerously high heat and humidity is forecast through Friday
evening. Afternoon heat indices will peak from 105 to 115 in most
areas. Please refer to the Excessive Heat Warning and Heat
Advisory products for details. Hazardous levels of heat could
persist through Saturday, depending on the timing of showers and
storms.

There are chances of thunderstorms through Friday, followed by a
higher chance over the weekend. The potential exists for a few
strong to severe storms. The main hazards with storms over the
weekend will be lightning, locally heavy rain, isolated strong
winds, and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today over southeast Illinois,
southwest Indiana, and the Pennyrile region of western Kentucky.

In the hours before

Local storm report, Jun 29, 12:39 PM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
139 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     Tstm Wnd Dmg     Grandview               37.94N 86.98W
06/29/2023                   Spencer            IN   Emergency Mngr

            Numerous trees snapped or uprooted in the
            town of Grandview.

&&

SP
Local storm report, Jun 29, 1:03 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
203 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Rain             2 ESE Petersburg        38.48N 87.26W
06/29/2023  M4.05 inch       Pike               IN   Public

            Rainfall total so far today from Tempest
            Personal Weather Station.

&&

SP
Local storm report, Jun 29, 1:04 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
204 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     Rain             3 NE Henderson          37.87N 87.55W
06/29/2023  E3.27 inch       Henderson          KY   Public

            Rainfall total so far today at Tempest
            Personal Weather Station.

&&

SP
Local storm report, Jun 29, 1:05 PM CST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
205 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Rain             1 W Central City        37.30N 87.15W
06/29/2023  M2.60 inch       Muhlenberg         KY   Public

            Rainfall total so far today at Tempest
            Personal Weather Station.

&&

SP
Local storm report, Jun 29, 1:06 PM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
206 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     Rain             4 W Evansville          38.00N 87.62W
06/29/2023  M2.50 inch       Vanderburgh        IN   Public

            Rainfall total so far today at Tempest
            Personal Weather Station.

&&

SP
Local storm report, Jun 29, 1:17 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
217 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     Tstm Wnd Dmg     2 ESE Tennyson          38.07N 87.08W
06/29/2023                   Spencer            IN   Public

            Horse Barn Destroyed. Time Estimated by
            Radar.

&&

JGG

The radar

The Evansville,IN radar (KVWX), 34 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
June 29, 1:50 PM CST
Where
Gibson County, Oakland City
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.330, -87.350

Numerous trees were down, and most of the town was without power.

Flash Flood, Pike

When
June 29, 3:14 PM EST to 5:00 PM EST
Where
Pike County, 2.82 mi S of Little to 1.8 mi S of Arthur
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.340, -87.310

Water was flowing over Highway 64 near the Gibson County line, east of Oakland City.

Thunderstorm Wind, Spencer

When
June 29, 2:15 PM CST
Where
Spencer County, Dale
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.170, -86.980

Shingles were blown off a home. A tree was down on a truck.

Thunderstorm Wind, Warrick

When
June 29, 2:15 PM CST
Where
Warrick County, Lynnville
Measured
59 kt (68 mph) measured gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.200, -87.300

Trees were down on power lines. A 68 mph wind gust was measured.

Flash Flood, Gibson

When
June 29, 2:45 PM CST
Where
Gibson County, 1.38 mi S of King to 1.05 mi ESE of King
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.280, -87.570

Part of U.S. Highway 41 just south of the Toyota plant was under water. Several ditches were out of their banks.

Thunderstorm Wind, Warrick

When
June 29, 6:35 PM CST
Where
Warrick County, Boonville
Measured
59 kt (68 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.050, -87.270

A greenhouse was damaged where a wind gust was measured at 68 mph.

Hail, Gibson

When
June 29, 6:44 PM CST
Where
Gibson County, Owensville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.270, -87.680

Thunderstorm Wind, Vanderburgh

When
June 29, 6:54 PM CST
Where
Vanderburgh County, Darmstadt
Measured
70 kt (81 mph) measured gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
38.100, -87.580

A trained spotter measured a wind gust to 80 mph. Trees were uprooted and shingles were blown off.

Thunderstorm Wind, Vanderburgh

When
June 29, 7:06 PM CST
Where
Vanderburgh County, Evansville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
37.980, -87.550

A maple tree was blown down, along with large limbs in the vicinity.

Hail, Warrick

When
June 29, 7:20 PM CST
Where
Warrick County, Newburgh
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.950, -87.420

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099845, 1102478, 1099844, 1099846, 1102480, 1099847, 1099842, 1099848, 1099849, 1099843.